Clostridium difficile-associated diarrhea (CDAD) is an important infection in hospital settings. Its impact on outpatient care has not been well defined.
To examine risk factors of ambulatory cancer patients with CDAD.
Memorial Sloan-Kettering Cancer Center, a tertiary-care hospital.
Cases of CDAD among oncology outpatients from January 1999 through December 2000 were identified via positive C. difficile toxin assay results on stool specimens sent from clinics or the emergency department. A 1:3 matched case-control study examined exposures associated with CDAD.
Forty-eight episodes of CDAD were identified in cancer outpatients. The mean age was 51 years; 44% were female. Forty-one (85%) had received antibiotics within 60 days of diagnosis, completing courses a median of 16.5 days prior to diagnosis. Case-patients received longer courses of first-generation cephalosporins (4.8 vs 3.2 days; P = .03) and fluoroquinolones (23.6 vs 8 days; P < .01) than did control-patients. Those receiving clindamycin were 3.9-fold more likely to develop CDAD (P < .01). For each additional day of clindamycin or third-generation cephalosporin exposure, patients were 1.29- and 1.26-fold more likely to develop CDAD (P < .01 and .04, respectively). The 38 CDAD patients hospitalized during the risk period (79.2%) spent more time as inpatients than did control-patients (19.3 vs 9.7 days; P <. 001).
Antibiotic use, especially with cephalosporins and clindamycin, and prolonged hospitalization contributed to the development of CDAD. Outpatient CDAD appears to be most strongly related to inpatient exposures; reasons for the delayed development of symptoms are unknown.
Email your librarian or administrator to recommend adding this journal to your organisation's collection.
* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.
Usage data cannot currently be displayed